Thunderstorm Wind, Tripp
- When
- August 11, 2:57 PM CST
- Where
- Tripp County, 1 mi N of Ideal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.544, -99.900
Strong wind gusts and large hail accompanied severe thunderstorms as they crossed Tripp County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong wind gusts and large hail accompanied severe thunderstorms as they crossed Tripp County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 2:28 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 228 PM MDT MON AUG 11 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROF STRETCHING THROUGH THE CENTRAL DAKOTAS...WHILE COLD FRONT SLIDES THROUGH THE WESTERN DAKOTAS. UPPER LEVEL ANALYSIS PLACES WESTERLY FLOW ALOFT. LEADING EDGE OF INITIAL WAVE NOW PUSHING INTO THE CENTRAL/EASTERN DAKOTAS...WHILE SECOND WAVE STRETCHES FORM FROM FAR EASTERN MONTANA INTO EASTERN WYOMING. THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED ALONG THE COLD FRONT/AHEAD OF THE SECOND WAVE OVER NORTHWEST SOUTH DAKOTA AND IN SOUTH CENTRAL SOUTH DAKOTA. FOR THIS EVENING...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE AHEAD OF THE APPROACHING UPPER WAVE. MODELS ARE PLACING CAPE VALUES OF OVER 1500 J/KG GENERALLY ALONG AND SOUTHEAST OF A LINE FROM FAITH TOWARDS PINE RIDGE. SHEAR IS MARGINAL OVER THE NORTHERN END OF THIS AREA...THOUGH DOES INCREASE TOWARDS THE SOUTH. STORMS SHOULD TAPER OFF BY LATER THIS EVENING AS FRONT PUSHES EAST AND DRIER AIR SLIDES IN. FOR TUESDAY...A GENERALLY QUIET DAY IS ON TAP WITH MOSTLY CLEAR SKIES AND NEAR NORMAL TEMPERATURES. A WEAK WAVE MOVES THROUGH WHICH MAY LEAD TO A FEW AFTERNOON THUNDERSTORMS OVER THE BLACK HILLS AREA. ON WEDNESDAY...STRONG SHORTWAVE SLIDES DOWN UPPER RIDGE BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS...PARTICULARLY TOWARDS THE EVENING HOURS. INSTABILITY LOOKS TO BE STRONGEST SOUTH OF I-90 TOWARDS THE NEBRASKA BORDER. EXTENDED...ECMWF/GFS CONTINUE TO CONVERG ON A SOLUTION FOR THE UPPER LOW AT THE END OF THE WEEK. UPPER LOW WILL DROP INTO THE EASTERN DAKOTAS THURSDAY/FRIDAY BRINGING COOLER TEMPERATURES TO THE REGION AND A CHANCE OF -TSRA...WITH BEST CHANCES NEAREST THE UPPER LOW IN THE EASTERN PORTIONS OF THE CWA. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL. MODELS THEN REBUILD UPPER LEVEL RIDGE FOR THE WEEKEND...WITH WARMER AND DRIER WEATHER. && .AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS OVER PORTIONS OF WESTERN AND CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING WILL CREATE SCT MVFR CONDITIONS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 350 AM MDT MON AUG 11 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 350 AM MDT (450 AM CDT) MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA TODAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT STORMS IN THESE AREAS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. IN ADDITION...THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS TUESDAY AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. ON WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
122 PM MDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 1 E CUSTER 43.77N 103.58W
08/11/2008 E0.88 INCH CUSTER SD PUBLIC
HAIL RANGED FROM PEA SIZE TO NICKEL SIZE. HAIL COVER
DECK.
&&
MSMITHThe North Platte radar (KLNX), 185 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123778, 123780.